When it comes to decreasing the risk of stroke in patients with atrial fibrillation, rhythm matters.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
When patients are diagnosed with atrial fibrillation (aFib), a chaotic heartbeat pattern that is caused by irregular electrical activity, typical therapies include either drugs to control the heart rhythm (antiarrhythmic drugs such as flecainide, procainamide, amiodarone or sotalol) or rate control medications (e.g., beta-blockers or calcium channel blockers).
If you or a family member has been diagnosed with aFib, take note:
A recent analysis of more than 16,000 patients has found that in patients 65 years or older, the use of rhythm control medications versus rate control drugs is associated with lower risk of stroke and transient ischemic attack, which is a warning sign that a stroke might occur.
“This is a very important population-based study that has shown for the first time that rhythm control is associated with less risk of stroke,” says Oussama Wazni, MD, Cleveland Clinic cardiologist and electrophysiologist. “It is important to note that this was not a randomized, controlled clinical trial. Nevertheless, this was more inclusive and more in line with real-life situations.”
Researchers tracked whether the patients included in the study had filled prescriptions for rhythm control or rate control and linked that information to hospital discharge data to analyze associated rates of stroke and transient ischemic attack (TIA) in each group. The benefits of the rhythm control drug therapy were especially pronounced in patients and moderate to high risk of stroke.
Dr. Wazni adds: “The take-away message should be that in patients able to tolerate antiarrhythmic medications, the medications should be tried and not discounted based on previous rate versus rhythm studies.”
What is atrial fibrillation (aFib or AF)?
What is a transient ischemic attack (TIA)?